• Quote of the Day
    "Worrying is like a rocking chair: It gives you something to do, but it doesn't get you anywhere."
    Van Wilder, posted by Daniel

jenniferever

Member
Joined
Dec 6, 2005
Messages
4
Points
1
:confused:

ok, today I had an appointment with my shrink. I have been seeing him for well over a year now. Anyways, I have ADD (currently take Adderall and it works great, no complaints on this one) and depression, anxiety....

So, the first medication I tried was Wellbutrin. I though that one would be the one, and maybe I would quit smoking too! After about 3 months, I was feeling nothing but irritable.

Next, it was Lexapro. That didn't last very long either, made me feel "insane" (best way to descripe it).

Then we tried Effexor. Worked, or I thought it did, until I ended up in the ER......then on a 72 hour hold in the mental ward....

Then Prozac. Just did not work and had HORRIBLE sexual side effects!!

Oh yeah, we had some Xanax mixed in there also....

OK, I get to the point now, so today, after talking about how I had a rather sobering experience when I saw the scars on my arm in natural sunlight, my doctor prescribed me Lamictal.

I am really kinda hesitant to start this medication. Compared to the other meds I have been on, this one is SERIOUS BUSINESS. There are weird "rash" warnings etc.

I don't know what to do. I mean, this scares me. How do you get off of Lamictal if you are on it for a while?

DOES ANYONE HAVE ANY INSIGHT ABOUT ANY OF THIS?
PLEASE HELP!!!!!!

:confused:
 

David Baxter

Administrator
Joined
Mar 26, 2004
Messages
37,761
Points
113
Lamictal (lamotrigine) works well for many people and tends to have few side effects. I have yet to see someone with the "weird rash" thing - the reason for those warnings is that if you do get that rash it could be a sign of something serious.

The reported rate for that rash is about 2 to 4 people out of 10,000 taking Lamictal (although I have seen a few citations as high as 1% or so, which is what the manufacturer states). The rate seemes to be higher if the patient is also taking Valproate (valproic acid) or in younger patients (pediatric).

Here's what RxList.com has to say about it:

SERIOUS RASHES REQUIRING HOSPITALIZATION AND DISCONTINUATION OF TREATMENT HAVE BEEN REPORTED IN ASSOCIATION WITH THE USE OF LAMICTAL. THE INCIDENCE OF THESE RASHES, WHICH HAVE INCLUDED STEVENS-JOHNSON SYNDROME, IS APPROXIMATELY 0.8% (8 PER 1,000) IN PEDIATRIC PATIENTS (AGE <16 YEARS) RECEIVING LAMICTAL AS ADJUNCTIVE THERAPY FOR EPILEPSY AND 0.3% (3 PER 1,000) IN ADULTS ON ADJUNCTIVE THERAPY FOR EPILEPSY. IN CLINICAL TRIALS OF BIPOLAR AND OTHER MOOD DISORDERS, THE RATE OF SERIOUS RASH WAS 0.08% (0.8 PER 1,000) IN ADULT PATIENTS RECEIVING LAMICTAL AS INITIAL MONOTHERAPY AND 0.13% (1.3 PER 1,000) IN ADULT PATIENTS RECEIVING LAMICTAL AS ADJUNCTIVE THERAPY. IN A PROSPECTIVELY FOLLOWED COHORT OF 1,983 PEDIATRIC PATIENTS WITH EPILEPSY TAKING ADJUNCTIVE LAMICTAL, THERE WAS 1 RASH-RELATED DEATH. IN WORLDWIDE POSTMARKETING EXPERIENCE, RARE CASES OF TOXIC EPIDERMAL NECROLYSIS AND/OR RASH-RELATED DEATH HAVE BEEN REPORTED IN ADULT AND PEDIATRIC PATIENTS, BUT THEIR NUMBERS ARE TOO FEW TO PERMIT A PRECISE ESTIMATE OF THE RATE.

BECAUSE THE RATE OF SERIOUS RASH IS GREATER IN PEDIATRIC PATIENTS THAN IN ADULTS, IT BEARS EMPHASIS THAT LAMICTAL IS APPROVED ONLY FOR USE IN PEDIATRIC PATIENTS BELOW THE AGE OF 16 YEARS WHO HAVE SEIZURES ASSOCIATED WITH THE LENNOX-GASTAUT SYNDROME OR IN PATIENTS WITH PARTIAL SEIZURES (SEE INDICATIONS). OTHER THAN AGE, THERE ARE AS YET NO FACTORS IDENTIFIED THAT ARE KNOWN TO PREDICT THE RISK OF OCCURRENCE OR THE SEVERITY OF RASH ASSOCIATED WITH LAMICTAL. THERE ARE SUGGESTIONS, YET TO BE PROVEN, THAT THE RISK OF RASH MAY ALSO BE INCREASED BY (1) COADMINISTRATION OF LAMICTAL WITH VALPROATE (INCLUDES VALPROIC ACID AND DIVALPROEX SODIUM), (2) EXCEEDING THE RECOMMENDED INITIAL DOSE OF LAMICTAL, OR (3) EXCEEDING THE RECOMMENDED DOSE ESCALATION FOR LAMICTAL. HOWEVER, CASES HAVE BEEN REPORTED IN THE ABSENCE OF THESE FACTORS.
 

ThatLady

Member
Joined
Nov 4, 2004
Messages
4,104
Points
36
There isn't a medication out there that doesn't have side effects. Aspirin has them. Tylenol has them. People can break out in a horrible rash just from using the wrong bath soap. You can't let it get to you, hon. The number of people who are troubled by most of these side effects is minimal.
 

Halo

Member
Joined
Jul 19, 2005
Messages
7,475
Points
36
Hi Jennifer,

I can give you some personal experience on Lamictal. I was taking it for about 1 year and at the beginning it worked great. I didn't find many side effects at all...probably the least amount of side effects from any of the number of medications that I have taken. It did need to increase it after about 6 months because I felt it wasn't working as good as it had so after we increased it, that is when I noticed some side effects...the most annoying one was feeling like I had a foggy brain and just baseline with not much emotions. You do have to remember that it only happened when I increased the dose and my body couldn't handle it. I eventually came off it because it still didn't work (even at the higher dose).

Jennifer, I would definitely give it a try. I know the frustration with trying to find the right medication (I am in the same boat) but the way I look at is....do I really have anything to lose by not trying. What if the next one is the right one!! Then it would all be worth it.

Good Luck with the new meds and let me know how it turns out.

Take Care
Nancy
 

Thelostchild

Member
Joined
Mar 11, 2006
Messages
669
Points
16
Im on lamictal my self I would worry about but make sure that you start off very slow and take some percaution. Thats what I did and I have't even broken out in any rash. let see I started out on 25mg and then 100mg and now 150mg. Im still ok. Good luck. I think this stuff really works great.
 
Joined
May 17, 2005
Messages
327
Points
16
Hey,
I am also on Lamictal and trust me I had the same reaction as you did as far as being like "woah" this is for real...yeah they warned me about the rash but it is like really really rare....I am currently on 200mgs and it has made a big difference for me esp. b/c i had big mood swings and lamictal is a mood stablizer...as well as the lamictal I am also on Effexor and Welbutrin....I was just wondering what happened on the Effexor that had you in the ER...if you would rather not share that's fine I was just curious since I've been on Effexor for like almost two years....anyway don't be afraid of Lamictal...much luck
 

Top Bottom